Background. An 85-year-old man developed faint crystallike white precipitates in the mid peripheral stroma of his left cornea 3 weeks after undergoing penetrating keratoplasty. The patient had been initially treated with 1% prednisolone acetate ophthalmic suspension and 0.3% gatifloxacin eyedrops to his left eye from the first day postoperatively. Three weeks later, the precipitates were more numerous, larger, and diffuse in distribution. Gatifloxacin was discontinued and substituted with a neomycin-polymixin B - dexamethasone ophthalmic ointment. Methods. A detailed history, physical examination, laboratory workup, and tandem scanning confocal microscopy were performed. Results. Tandem scanning corneal confocal microscopy confirmed the presence of crystals in the cornea. Conclusions. Gatifloxacin, a fourth-generation fluoroquinolone, can cause intrastromal macroscopic crystalline deposits through a compromised corneal epithelium, similar to what has been described for ciprofloxacin, a second-generation fluoroquinolone.
|Original language||English (US)|
|Number of pages||4|
|Journal||Eye and Contact Lens|
|State||Published - Jul 1 2004|
- Confocal microscopy
- Penetrating keratoplasty
ASJC Scopus subject areas